Wildfire, Polk
- When
- August 7, 5:00 PM CST to August 12, 8:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Park/Forest Service
A continued heat wave and drought conditions made conditions favorable for wildfires during the first part of August. The Opal Fire, which began on the 7th in the Ouachita National Forest, eventually burned 159 acres in Polk County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A continued heat wave and drought conditions made conditions favorable for wildfires during the first part of August. The Opal Fire, which began on the 7th in the Ouachita National Forest, eventually burned 159 acres in Polk County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 7, 2:50 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 350 PM CDT SUN AUG 7 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT MCV SLIDING EWD ACRS CNTRL AR THIS AFTN CAUSED SCTD STORMS TO DVLP THIS AFTN. ONE STORM PASSED OVR THE LIT AIRPORT AND PRODUCED A WIND GUST TO 77 MPH /SECOND HIGHEST WIND GUST ON RECORD/. EXPECT THESE STORMS TO CONT INTO THE EVENING HRS...WITH DOWNBURST WINDS THE MAIN THREAT. WL MAKE A LAST MINUTE CALL REGARDING POPS THIS EVENING BASED ON RADAR TRENDS. MODELS CONT TO INDC A CHG IN THE WEATHER PATTERN IN THE COMING DAYS. THE UPR RDG WL SLOLY SHIFT WWD...ALLOWING NWLY FLOW ALOFT TO SET UP ACRS THE REGION. A CDFNT TO DROP SWD INTO AR LATE TUE AND EVENTUALLY STALL OUT OVR THE AREA. COMBO OF A SERIES OF IMPULSES ALOFT...ALONG WITH FNTL BNDRY...WL KEEP SCTD CONVECTION IN THE FCST AS SEVERAL CONVECTIVE COMPLEXES DROP SEWD AND AFFECT PARTS OF THE FA. THE MODELS ARE INDCG DIFFERING SOLUTIONS WITH THE PLACEMENT OF THE BNDRY LATE IN THE PD...SO DID NOT PINDOWN PRECIP TIMING ATTM AND WL SEE HOW THINGS PLAY OUT. THE LOCATION OF THE FNT WL ALSO PLAY HAVOC WITH TEMPS...ESP TUE AND WED. TRENDED HIGHS CLOSER TO NORMAL BY MIDWEEK ACRS THE NERN PART OF THE FA...AND A FEW DEGREES COOLER EACH DAY ELSEWHERE. KEPT THE HEAT ADVY AS IS FOR MON OVR ALL BUT N-CNTRL AR. PARTS OF SRN AR COULD SEE HEAT INDICES APCH ADVY CRITERIA TUE AND POSSIBLY WED...BUT WL HOLD OFF EXTENSIONS ATTM. && .LONG TERM...THURSDAY THROUGH SUNDAY VERY FEW CHANGES MADE TO LONG TERM FCST TODAY AS MODELS REMAIN CONSISTENT ON NW FLOW ALOFT PUSHING DISTURBANCES THROUGH NRN AR INITIALLY. THE MODELS ARE HINTING AT A COLD FRONT PUSHING INTO AND POSSIBLY EVEN THROUGH THE STATE OVER THE WEEKEND. THE ECMWF WANTS TO SHOVE THE FRONT ALL THE WAY TO THE GULF COAST WITH THE HELP OF NRLY FLOW ALOFT. THOUGH MOST ARKANSANS WOULD WELCOME THIS...AM HESITANT TO BITE ON THIS SOLUTION YET. THE MORE LIKELY SOLUTION ADVERTISED BY THE MORE CONSISTENT GFS HAS THE FRONT STALLING ACROSS THE STATE OVER THE WEEKEND. THEREFORE...A SLIGHT CHC OF STORMS WILL BE EXTENDED THROUGH THE REMAINDER OF THE WEEKEND. HAVE STAYED CLOSE TO MEX GUIDANCE FOR TEMPS...WHICH ARE IN GENERAL WITHIN 5 DEGREES OF NORMAL. && .LZK WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR ARKANSAS-BRADLEY-CALHOUN- CLARK-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-GARLAND-GRANT- HOT SPRING-INDEPENDENCE-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN- LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE- PULASKI-SALINE-SCOTT-WHITE-WOODRUFF-YELL. HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BAXTER-BOONE- CLEBURNE-FULTON-IZARD-MARION-NEWTON-SEARCY-SHARP-STONE-VAN BUREN. && SHORT TERM...44 / LONG TERM...63
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 415 AM CDT SUN AUG 7 2011 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-081000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 415 AM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT DANGEROUS HEAT WILL AGAIN PERSIST FOR TODAY AS HIGH TEMPERATURES WARM TO THE UPPER 90S TO AROUND 107 ACROSS THE AREA. HUMIDITY LEVELS WILL ALSO REMAIN HIGH...WITH HEAT INDICES EXPECTED TO TO RANGE FROM 105 TO 114 DEGREES FOR MANY LOCATIONS. A HEAT ADVISORY REMAINS IN EFFECT FOR TODAY. PEOPLE NEED TO TAKE THE HEAT SERIOUSLY. HEAT IS THE NUMBER ONE WEATHER RELATED KILLER IN THE UNITED STATES. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. ANY STORM THAT DOES FORM COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. THE BEST CHANCES FOR STORMS WILL BE ACROSS THE NORTHEAST HALF OF THE STATE...THOUGH ISOLATED STORMS COULD FORM FURTHER SOUTH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HEAT ADVISORY WILL REMAIN IN EFFECT FOR A LARGE PORTION OF THE AREA ON MONDAY AS TEMPERATURES REMAIN IN THE UPPER 90S TO AROUND 106...AND AFTERNOON HEAT INDICES RANGE FROM 105 TO 114 DEGREES. THE UPPER LEVEL HIGH PRESSURE RESPONSIBLE FOR THE EXCESSIVE HEAT OVER THE PAST SEVERAL DAYS WILL SHIFT SLOWLY SOUTHWEST IN THE COMING DAYS. AS THIS UPPER LEVEL HIGH SHIFTS SOUTHWEST... A COLD FRONT WILL SLIDE SOUTH INTO ARKANSAS BY THE MIDDLE OF NEXT WEEK AND STALL. THIS WILL KEEP CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR AT LEAST SOME PORTION OF THE STATE THROUGH THE END OF NEXT WEEK. AS A RESULT OF INCREASED RAIN CHANCES...THE THREAT FOR THE EXCESSIVE HEAT WILL SLOWLY DECREASE OVER TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 62
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 257 PM CDT SUN AUG 7 2011 ARZ043-044-072040- PULASKI AR-SALINE AR- 257 PM CDT SUN AUG 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SALINE AND CENTRAL PULASKI COUNTIES UNTIL 345 PM CDT... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLLEGEVILLE...OR NEAR BRYANT. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... SW LITTLE ROCK... BRYANT... BENTON... SHANNON HILLS... OTTER CREEK... MABELVALE... HURRICANE LAKE... GEYER SPRINGS... WOODLAND HILLS... VIMY RIDGE... SHAW... SARDIS... PARKERS-IRON SPGS... EAST END... CONGO... CAMMACK VILLAGE... BAUXITE... BASELINE... THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 118 AND 136. THIS INCLUDES INTERSTATE 430 BETWEEN MILE MARKERS 1 AND 7. THIS INCLUDES INTERSTATE 530 BETWEEN MILE MARKERS 7 AND 11. THIS INCLUDES INTERSTATE 630 BETWEEN MILE MARKERS 3 AND 7. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN! LAT...LON 3478 9233 3455 9225 3449 9255 3469 9262 TIME...MOT...LOC 1957Z 255DEG 2KT 3463 9246 BJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
319 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG BRYANT 34.61N 92.49W
08/07/2011 SALINE AR LAW ENFORCEMENT
A LARGE LIMB FELL ON A CAR ON ARKANSAS 5...DAMAGING THE
CAR.
0240 PM TSTM WND GST BENTON 34.57N 92.58W
08/07/2011 E70 MPH SALINE AR TRAINED SPOTTER
POWER LINES WERE BLOWN DOWN.
&&
28SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
344 PM CDT SUN AUG 7 2011
ARZ045-055>057-062>064-072130-
ARKANSAS AR-CLEVELAND AR-DALLAS AR-GRANT AR-JEFFERSON AR-LINCOLN
AR-LONOKE AR-
344 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LONOKE...NORTHWESTERN
LINCOLN...JEFFERSON...SOUTHERN GRANT...EASTERN DALLAS...NORTHERN
CLEVELAND AND WESTERN ARKANSAS COUNTIES UNTIL 430 PM CDT...
AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5
MILES SOUTHWEST OF RYAN TO LOCK AND DAM NUMBER 4 TO NEAR
CARTHAGE...AND MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...THOUGH HEAVY RAIN AND DANGEROUS...NEAR
CONTINUOUS LIGHTNING ARE THE MAIN THREATS WITH THIS CLUSTER.
* LOCATIONS IMPACTED INCLUDE...
RISON... PINE BLUFF... GRAYS LAKE...
WOODVILLE... WHITEFIELD... WHITE HALL...
WARBRITTON... RICHARDSON... MADDING...
LINWOOD... LEOLA... LAMONT...
LAKE PINE BLUFF... KEDRON... HUMPHREY...
COTTONDALE... CARTHAGE... ALTHEIMER...
THIS INCLUDES INTERSTATE 530 BETWEEN MILE MARKERS 31 AND 46.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!
LAT...LON 3439 9159 3406 9171 3386 9253 3412 9274
3434 9201 3464 9192
TIME...MOT...LOC 2043Z 320DEG 14KT 3448 9186 3425 9189
3408 9256
BJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL FURLOW 34.83N 91.98W
08/07/2011 E1.00 INCH LONOKE AR LAW ENFORCEMENT
0230 PM TSTM WND GST FURLOW 34.83N 91.98W
08/07/2011 E65.00 MPH LONOKE AR LAW ENFORCEMENT
&&
57PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
436 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 2 SW RUSSELL 35.34N 91.54W
08/07/2011 E1.75 INCH WHITE AR LAW ENFORCEMENT
GOLFBALL SIZED HAIL WAS FALLING NEAR THE 58-MILE MARKER
ON U.S. HIGHWAY 67 BETWEEN RUSSELL AND BALD KNOB.
&&
57SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
452 PM CDT SUN AUG 7 2011
ARZ053-056-057-062>069-072235-
ARKANSAS AR-BRADLEY AR-CALHOUN AR-CLARK AR-CLEVELAND AR-DALLAS
AR-DESHA AR-DREW AR-JEFFERSON AR-LINCOLN AR-OUACHITA AR-
452 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OUACHITA...
LINCOLN...EXTREME SOUTHEASTERN JEFFERSON...NORTHERN DREW...WESTERN
DESHA...DALLAS...CLEVELAND...CLARK...NORTHERN CALHOUN...NORTHERN
BRADLEY AND SOUTHERN ARKANSAS COUNTIES UNTIL 530 PM CDT...
AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES EAST OF
BOSWELL LAKE TO 5 MILES NORTHEAST OF BUCKSNORT TO 3 MILES NORTHWEST
OF MARSH LAKE TO NEAR WAGON BAYOU...AND MOVING SOUTH AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WARREN... STAR CITY... RISON...
MONTICELLO... GRAYS LAKE... FORDYCE...
DUMAS... ARKADELPHIA... WINCHESTER...
WILMAR... WHELEN SPRINGS... WEEKS...
WARRENTON... TRI COUNTY LAKE... TOLEDO...
TIPTON... TILLAR... THORNTON...
THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 54 AND 76.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!
LAT...LON 3386 9331 3390 9331 3391 9334 3423 9336
3393 9205 3411 9144 3374 9136 3352 9196
TIME...MOT...LOC 2151Z 350DEG 14KT 3405 9324 3390 9243
3376 9201 3393 9160
BJS1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332704.